Commentary: Signs of overdose require fast action to save a life

Commentary: Signs of overdose require fast action to save a life

Record-Journal

It’s important for citizens to know how to identify a potential overdose. Your actions in those first few moments can mean the difference between life and death.

Knowing when something isn’t right is probably the most important and knowing when to call for help is critical. You likely wouldn’t call for help for someone intoxicated by alcohol unless he or she was in distress. Trust your instincts in cases of suspected opioid overdose.

Three common “states” in an opiate overdose:

∙ “Nodding:” At this point, the person is feeling the effects of opioids, but has not yet overdosed. The affected person is slow to respond and looks as if they may soon pass out. Watch for blue or clammy skin.

∙ Approach the person and ask if he or she is OK, and if they want help. If he or she can’t respond, it is time to call 911. See if they are breathing normally. Gasping breaths are not normal.

∙ Slow, abnormal or absent breathing: Opioids prevent specific receptors in the brain from functioning and can cause the person to stop breathing normally or stop breathing altogether.

This is an emergency and a reason to call 911.

∙ Cardiac arrest: When the body experiences an extended lack of oxygen, it goes into cardiac arrest.

Cardiac arrest is an ultimate state of ill-being. Call 911 and begin chest compression until help arrives.

Beware of health risks for bystanders. Some opioid users inject drugs with needles which could transmit hepatitis or HIV/AIDS. The Drug Enforcement Administration has issued a warning about a dangerously strong synthetic opiate called carfentanil. This substance can be sprayed into the air and can be dangerous if you accidentally inhale it, or if it touches your skin. It’s important to take action — just do so carefully. You can be checked by a medical professional on scene when first responders arrive.

Ask others if in a public space to help in an emergency—you may be surprised by who is trained and willing to help.

If you must use Narcan and haven’t had training, make sure to call 911 first. Narcan works quickly to reverse the effects of opiates, which can lead to sudden withdrawal symptoms in those battling addiction. This may cause the person to become agitated, which could threaten your safety.

If you sense something is wrong, call 911 to get help underway!

David B. Hiltz, of Westerly, is director of Quality and Development for Code One Training Solutions, LLC.


Support Quality Local Journalism

Latest Videos




X